photo collage

Print Email

Naloxone: Frequently Asked Questions

What is naloxone?

Naloxone is a prescription medicine that is an antidote to opioid drugs. Opioids can slow or stop a person's breathing, leading to death. Naloxone helps a person who has opioids in his or her body wake up and keep breathing. Naloxone is also known by the brand name Narcan.

An overdose death may happen hours after taking drugs. If a bystander acts when it is first noticed that a person's breathing has slowed, or when the user cannot be awakened, there is time to call 911, start rescue breathing (if needed) and give naloxone.

Naloxone is safe and effective; emergency medical professionals have used it for decades. For more information, see: www.drugabuse.gov/about-nida/noras-blog/2014/02/naloxone-potential-lifesaver

How does naloxone (Narcan) work?

Naloxone reverses an opioid overdose. Naloxone works by blocking the effects of opiates on the brain and by restoring breathing. Naloxone will only work if a person has opiates in their system. It will not work with other drugs. A person cannot get “high” from using naloxone, and it is safe for practically anyone to use.

How long does naloxone take to work?

Naloxone acts in two to five minutes. If the person does not wake up in five minutes, bystanders should give a second dose. (Rescue breathing should be done while you wait for the naloxone to take effect so that the person gets oxygen to his or her brain.)

How is naloxone administered?

Naloxone can be given in two ways. The first way is intramuscular, in which the drug is injected through clothing into the muscle. The second way is intranasal, in which the drug is sprayed into the nose.

Is prescribing take-home naloxone controversial?

No, take-home naloxone is a widely-endorsed policy. The American Medical Association and the American Public Health Association both have supported the availability of take-home naloxone.

The United Nations Office on Drugs and Crime and the World Health Organization issued a report supporting that naloxone be available to first responders (e.g., police and firemen) and to people dependent on opioids and their peers and family members who are likely to be present when an overdose occurs.

Professional research articles recommend prescribing take-home naloxone to those at risk of having an opioid overdose. For example: Diagnosing and treating opioid dependence (Hill KP, Rice LS, Connery HS, Weiss RD. Journal of Family Practice2012;61(10):588-597)

Can naloxone wear off before the drugs that cause the overdose?

Yes. Naloxone typically wears off in 30-90 minutes and the person can stop breathing again unless more naloxone is available. For this reason, it is safest to call 911 and have the person taken for medical care.

Is there any harm associated with naloxone (Narcan) use?

There are minimal risks associated with naloxone. Though you need a prescription to be able to get naloxone (Narcan), it is not a controlled medication. It has no street value, and you cannot become addicted to it. If used by a person who doesn’t use opiates, at worst it might make them uncomfortable. The only exceptions would be for an individual who had an allergic reaction to naloxone (Narcan) or a woman who was pregnant or nursing.

If you suspect an opioid overdose, it is safe to give naloxone. People who used opioids will then wake up and go into withdrawal. Withdrawal is unpleasant but not fatal.

Naloxone does not prevent deaths caused by other drugs such as benzodiazepines (e.g., Xanax®, Klonopin® and Valium®), bath salts, cocaine, methamphetamine or alcohol. Always call 911 if you suspect an overdose, because the victim may need other care.

Will naloxone (Narcan) work if the person overdosed on something other than an opioid?

No. Naloxone (Narcan) will only work to reverse the effects of opioids.

Who can get a prescription for naloxone?

Maryland passed legislation in 2014 that allows anyone at risk for having or witnessing a drug overdose to obtain a prescription for naloxone. Users, family members and concerned friends can all carry naloxone.
In order to get a prescription for naloxone, an individual must first obtain a certificate. According to Senate Bill 610, to be eligible to obtain a certificate, an individual must:

  • be 18 or older
  • have or reasonably expect to have the ability to assist a person who is going through an overdose; and
  • successfully complete an educational training program provided by either a public or private entity authorized by Maryland Department of Health and Mental Hygiene (DHMH) and be issued a certificate

Once a person has a certificate, naloxone can be prescribed. The prescription can be filled at a pharmacy or dispensed by a doctor or nurse practitioner.

See ​Maryland Retail Pharmacies Carrying Naloxone

Who in the state of Maryland is authorized to prescribe naloxone (Narcan)?

In Maryland, authorized prescribers are physicians, surgeons, physician’s assistants (PAs), Advanced Practice Registered Nurses (APRNs), dentists and podiatrists.

Where can I go for training and a prescription?

The answer to this question will likely change over time as more prescribers become aware of this program. Anne Arundel County Department of Health’s Adult Addiction Program provides training and certificates for those interested in having an overdose kit prescribed to them. Please call 410-222-0100 for more information.

What is an overdose kit?

Overdose kits are a convenient way to be prepared by having everything needed in one place. A container or bag is necessary to keep all the parts together. The kit should include two doses of naloxone (Narcan); two alcohol wipes for cleaning the injection site or a nasal atomizer; a pair of gloves; and a set of instructions.

Where do I store the naloxone (Narcan)?

Naloxone (Narcan) should be stored at room temperature (neither too hot nor too cold) and should be kept out of sunlight. Do not store naloxone (Narcan) in the refrigerator.

Who do I call if I use my prescription or if my naloxone (Narcan) expires and I need a refill?

Prescriptions for naloxone (Narcan) are generally written in multiples of two, because of the possibility that the first dose may not work and a second dose may need to be given. Prescribers will vary in terms of how many refills they will be willing to write. Those individuals currently in a program may be able to get refills where they are receiving services. They could also ask their primary care physician.

What do I do if I come across someone who has overdosed?

First determine whether the person has overdosed on opioids. Look for the following signs. The person could be:

  • Unresponsive or limp
  • Awake but unable to talk
  • Breathing slowly, erratically or not at all
  • With a slow or erratic pulse or without a pulse
  • Pale gray or blue in skin color, especially around the fingernails and lips
  • Making deep, slow snoring, choking or gurgling sounds
  • Vomiting

If you cannot wake or get a response from the person, call 911. If they are not breathing, start “Rescue Breathing” by moving them onto their back, tilting their head back and lifting their chin, and breathing two normal breaths into the mouth. Give one breath every five seconds after this until they begin breathing on their own or help arrives. If you have a naloxone (Narcan) kit, have someone bring it to you and administer the naloxone (Narcan). If you have to leave the person for any reason, put them into the “Recovery Position” by rolling them onto their side so that they won’t choke if they begin vomiting.

Should I report if I use the naloxone (Narcan) and reverse the overdose?

If you reverse an opioid overdose, congratulations! You can report this good news to the agency where the naloxone (Narcan) was prescribed.

Will insurance cover the cost of the naloxone (Narcan)?

Insurance may cover the cost of the prescription. Check with your insurance company. Many of the Medical Assistance plans cover this prescription.

Is naloxone just a “crutch” that allows users to continue to use?

Research studies have investigated this common concern and found that making naloxone available does not encourage people to use opiates more. The goal of distributing naloxone and educating people about how to prevent, recognize and intervene in overdoses is to prevent deaths.

Encouraging those who have experienced an overdose to enter into treatment is an important component of an overdose prevention plan.

Has naloxone saved lives nationwide?

Yes. According to the U.S. Drug Policy Alliance, naloxone has saved nearly 3,000 lives from opiate overdose. These initiatives have provided training on and access to naloxone and have enabled bystanders to save lives when a person overdoses.

Is the overdose scene in the movie Pulp Fiction realistic?

Pulp Fiction is a movie. An opioid overdose victim acts the opposite of how Uma Thurman behaves in the movie. Someone overdosing from heroin or pain medication may be very quiet or irregularly snoring or gasping. Gradually, the breathing slows or stops as their skin turns dusky blue or gray.

In real life, someone who witnesses an overdose SHOULD NOT INJECT ANYTHING INTO THE VICTIM'S HEART. Instead, call 911 and if you have an overdose kit, administer naloxone as trained.